Wednesday, May 05, 2010

It's All In Her Head

Ruthie has been sick and out of school since last Tuesday. She complains of severe stomach pains in her upper area, some vomiting on and off, and loose stools (probably from the daily prescription laxative I was giving her). She refused to get out of bed to play or eat. She was dizzy from starvation. When we went to the GI dr yesterday, she had lost 6 pounds since last Friday. The kid was in bad shape.

I took her to the doctor originally on Friday and they insisted it was ulcers. If she puked, take her to the ER. She puked in front of their building so off we went. The Er dr did an ultrasound to look at the gall bladder and pancreas. Both were fine. He insisted it was somatic.

I called her therapist on Monday and we called her p doc together. The therapist and p doc agree that the new meds are holding her rages down so far that the emotion has to go somewhere. I was offended at first but it began to make some sense. Their point was this is a very mentally ill child. This is exactly how Patches acted prior to her first hospitalization minus the pain. She became very secluded and lethargic. She hid in the room upstairs and watched TV constantly even though she wasn't allowed to on the weekdays. Michael has had similar weeks. The difference is the pain. She always has a boo boo. She is difficult to believe when she complains about hurting.

Tuesday the GI doc agreed with them. He said she may have a tiny bit that is backed up but nothing to cause all this other stuff. He suggested we talk to her therapist and continue her laxative, just in case.

9 comments:

Meg said...

Could it be a side effect of a med? My son has taken some psych meds that gave him terrible stomach pains.

Tudu said...

That is what we first thought. We discontinued the med in question a week ago. The reason it would have caused pain is that it inflames the pancreas. We had that checked and it is fine. They said anti-psychotics cause constipation and she is moving things just fine. There might be a small piece stuck but he didn't think it was causing the amount of pain she was complaining of.

Kate said...

I really feel for Ruthie. I, too, have had stomach issues for years as a result (doctors say) of psychological problems. I hope she feels better soon.

K....mom said...

since it's up high it might be 'pill stomach'. I've had kids that take some meds that seem to make their stomach raw from the inside. Not ulcer raw, just med raw. When your stomach hurts it can lead to nausea, vomiting and feeling like crap etc..

Kelly said...

Assuming it is all in her mind, how do you handle that?

Hope you figure a way to help her feel better soon. Poor girl.

Tudu said...

Their suggestion is EMDR. We've been doing it for a couple of years with a great deal of success. Now we will focus on her anger and building emotions.

Jennie said...

poor baby! Poor you!

Rebecca said...

I'd recommend some medical marijuana for the girl. That's what cured my "mysterious" stomach issues.

Abby said...

I ditto the questioning the pills thing. I spent 6 months puking frequently before *I* figured out that it was a result of the extended release concerta I was on. (Half the doctors I saw said that it was all in my head and that I probably had an eating disorder or something. Another brought up exploratory surgery to figure out if there was something the tests didn't show! EEK!!) The doctors swore that there was no way that the meds could cause me to vomit multiple times all day because I took it in the morning. After having similar issues with different meds, I've concluded that my body freaks out with any type of extended-release pills. :P


Regardless, I hope that something can be done to make it go away so Ruthie can feel better soon!! Good luck.